Menu

Blog

Ecstasy Use May Lead to Posterior Spinal Artery Aneurysm

Posted on Sun, Jul 20, 2014
Ecstasy Use May Lead to Posterior Spinal Artery Aneurysm

Case report describes PSA aneurysm in teen with neck stiffness, headaches after 'Ecstasy' use

MONDAY, July 7, 2014 (HealthDay News) -- Use of 3,4-methylenedioxymethamphetamine, "Ecstasy," can trigger intracranial hemorrhage, subarachnoid hemorrhage (SAH), and possibly de novo aneurysm formation and rupture, according to a case report published online July 3 in BMJ Case Reports.

Jeremiah Johnson, M.D., from the University of Miami Miller School of Medicine, and colleagues describe the case of a teenager presenting with neck stiffness, headaches, and nausea after ingesting Ecstasy.

The researchers note that a brain computed tomography (CT) was negative for SAH, but cerebral vasculitis was suggested by CT angiogram. SAH was indicated on a lumbar puncture, but a cerebral angiogram was negative. Abnormalities on the dorsal surface of the cervical spinal cord were identified on a spinal magnetic resonance angiogram, and a subsequent spinal angiogram demonstrated a left posterior spinal artery (PSA) 2 mm fusiform aneurysm. The aneurysmal portion of the PSA was excised during surgery and without postoperative neurological sequelae.

"'Ecstasy' can lead to neurovascular inflammation, intracranial hemorrhage, SAH and potentially even de novo aneurysm formation and subsequent rupture," the authors write.

Abstract
Full Text (subscription or payment may be required)

HealthDay

Share    
Comments
Blog post currently doesn't have any comments.